Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur J Cancer Care (Engl). 2001 Sep;10(3):147-63.

Hair and cancer chemotherapy: consequences and nursing care--a literature study.

Author information

1
The Netherlands Cancer Institute/Antoni van Leeuwenhoek ziekenhuis, Amsterdam. d.batchelor@nki.nl

Abstract

Hair is a body appendage that throughout history has been a symbol of the social, cultural and political climate, in addition to connoting religious affiliation. Hair loss on the other hand has been associated with a loss of attractiveness, individuality, a state of disgrace and illness, in addition to the ageing process, death and a loss of sexuality. One of the most common side-effects of chemotherapy is hair loss (alopecia). Alopecia can range from sporadic thinning of the hair to complete baldness. Several factors may contribute to the severity of hair loss including drug, dose and schedule as well as hair care practices. Prevention of alopecia has been a focus in the medical and nursing literature since the late 1960s. Mechanical, physical and biological measures have been used with varying success. The goal of prevention is primarily the reduction of patient distress caused by chemotherapy-induced alopecia. Patient reactions to alopecia vary and may be dependent on the individual importance of hair, prognosis, degree of expected hair loss, the amount of information and preparation given, and physical and psychological coping mechanisms. Nurses play an important role in assisting the patient to cope with alopecia by giving the needed information and teaching self-care strategies to minimize alopecia, cope with alopecia, and protect the skin and eyes following alopecia. These interventions are aimed at helping the patient move through a potentially devastating experience to a renewed sense of well-being.

PMID:
11829374
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center